hi I never heared of this drug, do you have a link to an abstract ?
Zofran isn't a new drug. Been around a longtime. Many took it on Hepatitis C treatment. I took it in 2 decades ago.
I question that Zofran can be used on a long term bases.
antagonists slow down the brain, maybe it relieves symptoms to a degree by slowing down the inflammation indirectly. 5HT is an important receptor, CNS wide.
Zofran is a strong drug. I doubt it can used on a long term bases.
Thanks for sharing that information otterwatcher. At least there is some research being done and some treatments being looked at. That sure is a step forward from just ignoring the problem or saying it is all in people's heads.
Here are links to 2 articles from the NIH:
Take a drug to cure you form the drug you took.
Customers, not cures. Ha! :-)
Thanks for the links
I wish there were something more current that addresses continued fatigue in post-treatment SVR patients
it's not that rare in medicine, think about naloxone, it reverses the effects of opiates and saves lifes in opiate intoxications. Or Flumazenil in Benzodiazepine overdoses.
IFN is another level yes, and i don't think that an antiemetic will reverse the effects like magic, but i think it's possible to reverse the effects IFN did to us by a drug that works at the root cause like 3397. Adverse events are common but this has to be as it really takes out the root.
Yes thanks for posting that Otterwatcher....and as Pooh says am glad
that the issue is getting some attention, I am not very good with computers
and when people post links on Medhelp I cannot activate them by simply clicking....how do I do this anyone ? Thank you !
MH does not do live links. You need to copy and paste the link into your browser.
If you do not know how to copy and paste the link into your browser, follow the instructions below:
highlight the link (by dragging your cursor over the link)
press the "control" button, hold it down, and at the same time press the "C" button (this will copy the link)
paste the link into your browser by
moving your cursor to the browser and left clicking (your cursor will then be blinking in your browser)
then press the "control" button, hold it down, and at the same time press the "V" button (this will paste the link into your browser)
Hope that works for you.
The research is on using Zofran for fatigue in patients who have Hep C and chronic liver disease. They are not talking about fatigue following treatment with Interferon, although they do mention the fatigue seen during treatment. However, it is plausible that the research involving fatigue from chronic liver disease and Hepatitis C can be extrapolated to treatment of fatigue following treatment with Interferon and fatigue with other diseases, especially fatigue with Autoimmune Diseases and Chronic Fatigue Syndrome. Inflammation affecting neurotransmission appears to be a major factor in fatigue associated with all of these diseases/conditions. Anyone who has an Autoimmune Disease knows that when they have a flare, inflammations skyrockets, and increased and debilitating fatigue is a major symptom of the flare.
I copied and pasted parts of the articles below:
"Background and aims: There are no available effective therapies for fatigue associated with chronic hepatitis C (CHC). The serotonin antagonist ondansetron has been shown to be effective in the chronic fatigue syndrome. In this randomised, placebo controlled, double blind trial, we investigated the effect of orally administered ondansetron on fatigue in CHC."
"Conclusions: The 5-hydroxytryptamine receptor type 3 antagonist ondansetron had a significant positive effect on fatigue in CHC. These observations support the concept that fatigue involves serotoninergic pathways and may encourage further evaluations of the efficacy of ondansetron on fatigue in chronic liver diseases."
"Profound fatigue is a clinically significant complication of liver disease. More than 4 million people in the United States (2%) have been infected with the hepatitis C virus (HCV), of whom 2.7 million are chronically infected.1 Currently, there are 223,000 veterans positive for hepatitis C.2 Among veterans with chronic hepatitis C, there is an increased number of cases with hepatocellular carcinoma. Meanwhile, there is increasing evidence that HCV infection can affect brain function with symptoms of cognitive dysfunction, disabling fatigue, and quality of life reduction.3
The current treatment of chronic hepatitis C patients is interferon and ribavirin combination therapy, which is associated with numerous neuropsychiatric side effects, the most common of which are fatigue, depression, cognitive dysfunction, and anxiety.4 Currently, there are very few available therapies for fatigue associated with chronic hepatitis C. Recent studies have shown that fatigue and psychomotor slowing may resolve in patients with hepatitis C after treatment with ondansetron,5 a serotonin antagonist—specifically, a serotonin-3 (5-HT3) receptor subtype antagonist. This property indicates alteration of serotonergic neurotransmission in HCV-infected patients with chronic fatigue.6
The presence of proinflammatory cytokines may influence the response to escitalopram in major depressive disorder. Recently, Eller et al7 found that a higher level of tumor necrosis factor-alpha (TNF-α) might predict a nonresponse to treatment with escitalopram. They also described that changes in the levels of soluble interleukin-2 receptors (sIL-2R) during the treatment were different in responders and nonresponders. That study indicates that new approaches are needed for the treatment of mental health problems in patients with hepatitis C."
I began six months' unsuccessful INF/RVN treatment in June 2008. Finished 12/2008. I still have serious side effects (psoriasis, what i perceive is an unsteady digestive / endocrine system, occasional flares of fibro and arthritis, vascular ailments, numb toes). I have, however, in the past few weeks finally started to feel a bit of my old schnizzle. It's been a very very slow gradual recovery. I was disabled a few years, though, and unable to attend to my own interests.
So glad that the shnizzle is making a comeback..With hindsight is there
anything you did which speeded up the recovery.? I know that you made
changes in eating to have a non inflammatory diet.....Did you clear the virus
in the end ?
7 years recovery from a 6 month treatment sounds like a lot of time, if i imagine going on this hell road i did go for 1,6yrs now for another 5 or 6 yrs seems unimaginable for me.
i'll do the microglia wipe out route and see what happens, if i improve OK, if nothing happens OK if i deteriorate i'll kill myself i guess.
so to say
Hey Otter, thanks for sharing, this looks promising.
Thanks for sharing.
Yes I took this while tx for stomach issues. Maybe I will try it. Yes still feel beat up 1/3< of the time. Haven't said anything about lingering sx. It would seem they become so persistent I forget about the 48 weeks. Which is easy to do. Hard to believe I am 24 months post tx. That said, my mind is starting to accept the idea it is just age, wear and tear. Just coincidentally just became so obvious during tx.
I don't buy that - you're just getting older line
It's true that we all age but Hep C, cirrhosis and treatment make me feel as if I have aged 20 years in 2 years. That doesn't happen. I wish that there were a more proactive R&D on what causes post treatment sx and what should be done to address these issues instead of - hey, you're cured now we're tired of your complaining about your scientifically unmeasurable post sx
Unfortunately in all honesty I agree with you. When I spook to my GI last week. I choose him because he has claim to treating with interferon and ribavirin. Show I asked about PIS, his response to me was, "There is no such thing and everybody is okay." This was after he told me there was no more he could to for me. Although he order a CT/Contrast. In which they found diverticulitis.... All this after he told me I needed to seek the Mayo Clinic.
Good to see you again Dee, it really is hard to believe so much time has passed. And you are still here, it is good to see familiar names, I hope all is well and as always your helping those of us who don't, understand and deal tx issues'. Missed you